Tag Archives: side effects

It`s all in the way they tell `em!

Standard

I had my sixth and FINAL chemo yesterday and I am still quite high on happiness that this part of my treatment is now over and also the steroids make me feel quite happy. The feeling reminds me of when I was a young gal and used to smoke a bit of pot with my mates and then get the munchies. Steroids definitely give me an appetite although I know they don`t suit everyone. Another really nice side effect of my treatment is that one of the drugs, steroids probably, stop my hip arthritis from hurting so for the last two weeks of each cycle I have been arthritis, sciatica and bone ache free which is wonderful.

Anyway, I thought I would write about the side effects I have experienced because I have had messages from a growing number of people who, like me, are living with a cancer diagnosis and quite a few people have fed back to me that my blogs are helpful so here goes………

The first three treatments I had were a drug called Taxotere or if you are in the UK it`s often referred to as Docetaxel (dosi-taxle.) This made my bones hurt a lot but I quickly remedied that with large mounts of Ibuprofen. Having checked with my doc` if this was ok, to take 800 mgs in one dose in the morning and then the pain would go away all day, with a little smile playing about his lips he said it was fine and wouldn`t kill me so that is what I did. I took a co-codemol at night, 500mgs for around 5 days. You really don`t have to put up with pain and I urge you to seek the advice of your doctor like I did. Other than that, the Neulasta injection which is self injected to increase your white blood cells, also increased my bone and back ache but all of these side effects go after 7 – 10 days so even when you are at your lowest ebb and weeping in the park (it`s where I go to have a good cry) you can comfort yourself with this common fact for the majority of people.

I tried not having the Neulasta injection last month. I told myself I would boost my immunity naturally with a good cancer diet. I ate a ton of Kale, beetroot, garlic, ginger, cumin, etc etc. and immediately developed netropenia where your white blood cell count drops dramatically, in my case to nearly none at all. I got a rotten infection in my gum, my temperature soared to that of the sun and I went to hospital for four days. Sigh. Now I just have the injection.

About 17 days after my first cycle, I lost all my hair even the hair on my poonani.  Gross.  I wear turbans, (not on my poonani) I like them and they are cool in warm weather. I don`t want a wig but everyone is different.

Both treatments give me chronic constipation which is shit. Take lots of Movicon, I mean LOTS and it does help, or buy a spade.

My finger and toe nails have thickened and become ridged and yellow. I look like I smoke forty fags a day using my feet. New nails will eventually grow back. Some of my toes have permanent pins and needles but it`s not too unbearable and should go eventually.

I had a sore scalp for the first few weeks but this wore off. I use Johnsons baby shampoo as I find it soothing. I get really dry, sore eyes each month for about a week. My doc` gave me some pretend tears and they are very soothing.

Taxotere made everything taste like metal for about a week. FEC makes everything taste sickly sweet. Drink PLENTY of water and I lace mine heavily with a cordial of some kind, or the occasional gin! Brush your teeth plenty too as this will also help take the taste away and suck mints or hard fruit sweets or toffees until you get your taste buds back. I like soup and I love granola, two of the few things that remain tasting lovely no matter what.

FEC makes me feel sick but this is very easily remedied for the majority of people with Emend, and Domperidone. Insist on having the two drugs, they are a life saver for many people including me.

FEC makes your wee go pillar box red for about 3 days. It`s a bit disconcerting if no-one has explained.

The most unpleasant side effect with FEC is that it makes my muscles very weak. I love to walk with my dog but I have to ensure I am walking somewhere where I can sit down or I feel like my legs will give way. I also get a bit breathless and that`s because the drugs affect my red blood cells as well, and they`re the ones that take oxygen around my body but I know it will all pass. This too will pass as God and Buddha remind me every day.

About 5 days after my treatment I usually have a day where I feel terribly emotional and have a good cry. It helps, I kick myself up the arse and remind myself that there are many people who are so much worse off than me and crack on with living in the moment instead of worrying about the future.

I have a bit of chemo brain but I play on that! Chemo brain makes your worms come out wring and you can forget stuff and feel fuzzy in the head. A bit like a mild hangover.

I`m going to have my surgery, a lumpectomy in my left breast, some time in July and then some radiotherapy so I`ll get back to you a bit later. Please email me in the comment box below with any questions, I will reply to everyone.

I am so glad I have managed to do all six, I nearly gave up on number four, chemotherapy makes you feel rubbish there is no doubt. But it`s manageable if you find out what works for you and I have been left with a sense of achievement, a bit like when I walked up mount Snowdon with the Australian but that`s another story. As the doc` said when he gave me my diagnosis, “you have a long road ahead of you.”  Finishing the chemo helps me to feel like I have given myself the best possible chance of remaining here on this wonderful planet, a while longer.

I went for a scan last week and the nurse said the tumours have shrunk but not a lot. I slipped into the slough of despond for a bit and had a very bad day, hence the title of today`s blog. When I spoke to a registrar this week he said that until the tumours are removed and biopsied they do not know how many live cancer cells I have remaining so I do hope the feccin` FEC has done the trick. I have to have radioactive dye injected quite soon so not only will I have super powers but this will tell me if the cancer has spread to my lymph nodes. The dye will also make my breast go blue apparently so I am considering auditioning for the follow up to Avatar, or changing my name to Helen Blue-tit. Whaddya think?

🙂

Advertisements

One down, five to go…..

Standard

Eleven days after my first chemotherapy treatment, thank the Lord life is pretty much on track again. The first week was absolutely horrible as anyone who has undergone chemo will most likely tell you.  Actually, I have discovered that some people positively relish telling you the most unpleasant bits you may have to look forward to. Ghoul like drool slathers down their chins as they describe the various toxic side effects of chemo while they check out your reaction.  My take is that they were probably already toxic, hah! Anyways, clear off down yer own end ghoul face.  Then you also meet the sad survivors who gaze at you, doe eyes gathering sparkly tears in the corners as they whisper quietly in mournful tones…..  “it`s your journey Helen and only you can travel the path….”  Yes well bugger off if you don`t mind sad person, jog on.

So far my path hasn`t been that bad. The worst things to put up with have been aching joints (nothing a good dose of co-codamol can`t deal with) and itchy skin. I asked my local chemist what would be the best treatment for my itchy skin and he said E45, so I asked him why and he said, “because it`s really cheap!”  He`s not wrong and although it took 2 or 3 days to work, to my huge delight it does.  Hurrah.  It`s a case of trial and error and I realised quite early on that I don`t have to lie on the sofa all day feeling miserable, there is an antidote to almost any discomfort.  Talking of lying on the sofa, the house I live in is old and large and draughty so most afternoons I wrap myself up in a rather nice teal velvet throw to get warm and have a doze, my head poking out at the top.  My little dog Alfie lies beside me like a small, hairy hot water bottle. The other day this harmless action led to Mr. Inman (who I share the house with) entering the sitting room with a nice cup of coffee for me.  His greeting?  “Hello my little blue maggot, how are you today?”  It`s a good job I don`t offend easily.

My taste buds have altered, I can no longer drink tea which is very odd as I have been an avid tea belly all my life. Like a pregnant woman I long for porridge and cereal (weird) I chuck gallons of water down my neck every day, I want rice, plain rice and soy sauce. I`m being led by my body and I`m losing weight. I can`t eat any processed food at the moment as the result is raging indigestion and I eat a little white meat and plain fish from time to time. My favourite thing to slurp is gluten free, organic lentil soup which I found in Sainsburys.  It`s called Amy`s Kitchen soup.  It`s delicious and I could live on it, I practically am and by the way, the next person who calls me Helen Longfork runs a serious risk of being head butted.  (Joke!)

So all in all, may this manageability continue with my second treatment which is due on March 11th. A few days` blissful respite before the next bit but bring it on! I really mean that, no honestly I do!   🙂